Jump to content

Recommended Posts

Hi, 

So I have been diagnosed with POTS for over 5 years now I'm a 19 year old male. I really struggled Til I did the POTS clinic at children's hospital of Philadelphia back in 2013. Since then I've still had my symptoms of some tachycardia, heat intolerance, anxiety, GI issues, brain fog. etc.  But it was managed very well overall until of recent. A little over a month ago I started on Accutane(the strongest acne medication for my cystic acne), and I took it for a month, then I did my one month blood work check up and my liver function came back over double of what it should be so I had to be taken off of it by the doctor 4 days ago now.  At the same time I saw an allergist for full body general itchiness and he prescribed me prednisone 20mg & hydroxyzine 25mg 2x a day. The prednisone I took 2 tablets each day for 2 days then stopped it because I started feeling weird. The hydroxyzine made my brain fog/derealization extremely bad and so fatigued and I still feel it. The allergist gave me a shot that I didn't know what it was but he just said that it's something that would stop my itching. I don't know if it was a steroid or what but possibly that has to do with the way I'm reacting too.

So now I'm having severe POTS/anxiety "attacks" as I call them. Trouble breathing, chest pain, bad tachycardia, really bad brain fog, shakiness, diziness, feeling as if I'm going to die & there's a sense of doom. These would be the attacks that I would have when I was first diagnosed with POTS and it's just bringing back terrible memories. 

I don't know if anyone can help me with telling me if it's the combination of stopping medication, the liver function, the shot, or what is going on because I haven't felt this bad in a while now and it's just a complete wake up to me in a bad way. This has been going on since 4 days ago when I stopped the accutane and stopped the prednisone and hydroxyzine too. 

Has anyone else had severe flare ups out of nowhere and how do you cope/manage them and get it better? 

Thank you for your time and for reading this, 

Matt

Link to post
Share on other sites

Welcome to the forum.

I have not had experience with any of these possible triggers, but it sounds like you have a lot of possible triggers.  Possibly it will take your body some time to regain it's equilibrium.  Do you see a specialist still?  If so I would give him or her a call and try to get an appointment since things have changed so much. 

I have had flare ups seemingly out of nowhere.  For me fluids and a little extra salt help.  Also remembering not to give in to the symptoms and rest too much.  For me, too much lying down just makes it all worse.

Link to post
Share on other sites

So sorry you are experiencing this Matt! Accutane is a little scary all in its self. Then you got a few different meds in there too so it's hard to really pin point which one. Most POTS peeps don't tolerate meds well even when they did before they were sick. When considering situations in the future try to find out the meds suggested and check into them if you can. I agree with the previous poster on not letting yourself get too sucked into the symptoms. When I get those bad days I still freak out a little that it will NEVER go away but then I remember to talk myself down and remind myself that I have been through this 100's of times before and it will be fine in time. On a side note tynkaser treatment for your acne. We did that for our son and it worked amazing only after 3 treatments! Hope you feel better soon Matt! 

Link to post
Share on other sites

I too had the bad feelings of doom etc... at the beginning. Rarely now ,but when it happens it is just as scary. I absolutely have issues when I have any health flares and begin to worry. I had an autonomic doctor tell me that my low blood volume can cause problems with anxiety. When you body is compensating for low volume, depending on the demands you put on it, it starts to pump out chemicals like adrenaline.  I fluid and salt load and try a warm drink to calm down. This seems to help me. I used to take ativan once in awhile but avoid it now. For me, the less medications the better.

Link to post
Share on other sites

I agree with TrainBoysMom.  Usually when there is a change in symptoms, there is a trigger.  I wonder if it's a medication and not really a POTS flare up.  i would read up on the side effects of the meds you took or are taking and also search the forum to see if other people have had bad reactions.

Link to post
Share on other sites

I took prednisone about a year ago because I was having trouble breathing.  I took it for like 5 days, finished my dose, and then had to take it again because I still couldn't breathe.  Ended up in the ER twice.  That medication makes me feel horrible.  Like I want to jump out of my skin.  It increases my heart rate and makes me feel really jittery.  So I can understand where your coming from.  In the end my dose had to be stopped because it was affecting my mental health.  What you describe sounds similar to what I experienced.  I would definitely give your doctor a call and tell him/her what your experiencing.  Steroid medication can be rough.  

Link to post
Share on other sites

I agree with angelloz, the fewer medications, the better. What kind of food do you eat on a daily basis? I had terrible acne, and going completely gluten-free and avoiding dairy has helped IMMENSELY. Accutane is certainly a scary drug, even for people who are otherwise healthy. I haven't taken prednisone, but I was on another steroid for a bit and could not tolerate it. I'm not surprised that you are having a flare-up, but I am sorry to hear it. Your attacks sound very much like mine, and if you have anxiety, there may be a nasty feedback loop of adrenaline from the POTS triggering panic, which triggers adrenaline... I get stuck in this sometimes myself, although less lately. I take a teeny tiny dose of Xanax when the panic gets really bad. If you don't have access to that, you might want to try Natural Calm, which is magnesium-based, to provide a bit of relief. I find that cooling down helps somewhat in those intense attack situations, as does going outside if possible. Hang in there. I am really sorry to hear you are having these episodes as I've been there and I know it's awful (and that's putting it mildly). Definitely call your doctor to discuss these things.

Link to post
Share on other sites

Medications have bene invaluable in getting me back on my feet.   I wouldn't discourage anyone from taking meds, but it is very important to read the side effects and interactions.  POTS it is also important to research the impact of these drugs on POTS patients, since there can be additional side effects.  A natural supplement has the same potential for side effects as any medication and needs the same research, plus natural supplements aren't regulated or studied, so you can't be sure what's in them.

Link to post
Share on other sites
  • 3 years later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...